Ireland’s Award-Winning Online Doctor Service
—Steph, 4th July 2022
Emergency Treatments That Webdoctor.ie Can Provide for Anaphylaxis
- Injectable Adrenaline Pens
How It Works
Important Medical Information
Who is this service for?
This service is suitable for people who:
- Are aged 17 years and over
- Have been diagnosed by a doctor with a severe allergy/ anaphylaxis that requires you to carry an adrenaline pen at all times
- Can provide proof of a previous adrenaline pen prescription:
- A consultant’s letter with details of your allergy
- A picture of your adrenaline pen box that shows your name, date of birth and pharmacy details
- Have been trained on how to use an adrenaline pen, are confident in its use
- Know the signs and symptoms of a severe allergic attack
Who is this service not suitable for?
This service is not suitable for people who:
- Are under the age of 17
- Are requesting treatment for someone other than themselves
- Have not had a prescription for an adrenaline pen before
- Have not had or used an adrenaline pen for some time
- Want to change to a different adrenaline pen
- Are not confident with the injection technique for your specific adrenaline pen
- Do not know the signs and symptoms of a severe allergic attack
What is anaphylaxis?
Anaphylaxis is a severe allergic reaction and is a life-threatening emergency. It is caused by the overwhelming reaction of the body’s immune system to a specific substance (allergen) that the body mistakenly thinks is attacking it. This reaction can begin seconds or minutes after being exposed to an allergen.
Here is some useful information on anaphylaxis.
What are the symptoms of anaphylaxis?
Anaphylaxis leads the immune system to unleash a flood of chemicals that send you into shock – your blood pressure drops abruptly and your airways narrow, making it difficult to breathe.
This usually begins unexpectedly and rapidly progresses.
The most common symptoms include very rapid onset of:
- Swelling of the lips, tongue and throat
- Generalised rash – usually itchy and raised (like hives)
- Wheeze (and difficulty breathing)
- Fainting or collapsing due to low blood pressure.
- Rapid heartbeat
What causes anaphylaxis or severe allergic attacks?
Anaphylaxis occurs when the body’s immune system, or natural defence system, overreacts to a trigger allergen.
This is often something you are frequently allergic to, but this is not always the case.
The following are common anaphylactic triggers:
- Foods – nuts, eggs, fish
- Medication – antibiotics, non-steroidal anti-inflammatory drugs (NSAIDs) e.g. Aspirin
- Insect bites or stings – bees, wasps, ants
- General anaesthetic drugs
- Contrast agents (dyes) – used in medical tests or scans
- Latex – rubber gloves, condoms
In as many as 1 in 4 cases of anaphylaxis, no trigger can be identified despite extensive testing. This is known as Idiopathic Anaphylaxis.
How is anaphylaxis treated?
An injection of a drug called adrenaline should be given immediately if there is any concern that an anaphylactic reaction is starting. You should give this if you think you are having an anaphylactic reaction, even if you are not sure. This is usually given using a pre-filled injection device.
It is essential that an ambulance is called (999 or 112) after an adrenaline pen has been administered to enable urgent medical assessment.
In some cases, an additional dose of adrenaline will need to be given e.g., if the person does not respond to the initial dose and is getting worse, if symptoms start to return, or if there is a fault with the first pen.
This is why it is advised that you have access to 2 adrenaline pens.
What anaphylaxis treatments can we provide?
There are currently 3 different brands of adrenaline pen available in Ireland. We can issue a prescription for these devices, subject to clinical suitability.
Please note: It is important that you request the device that you are familiar with as there are variations in how each device is operated, and specific training is required for each individual pen.
Can I prevent an anaphylactic reaction?
Learn about your allergy and how to reduce your risk of a severe allergic reaction:
- Identify triggers – you should have a specialist assessment with an immunologist if you have ever had an anaphylactic reaction.
- Avoid known triggers where possible
- Check the ingredients in your food
- Don’t be afraid to ask questions about potential allergens when eating outside of your home
Being trained to use an adrenaline-pre-filled syringe is only one part of being safe if you have a severe allergy. You should also ensure:
- You inform family, friends and work colleagues about your allergy
- Wear an allergy bracelet
- You are aware of the potential early signs of a severe allergic/ anaphylactic reaction and what to do in this situation.
- You carry 2 adrenaline pens (and make sure they are in-date!)
What should I do if someone is experiencing anaphylaxis?
If someone is showing signs of anaphylaxis:
- Call an ambulance and call for help!
- If the person has an adrenaline pen, get them to use it if they can! If not, give it in the thigh (where the seam of your jeans would be).
- Immediately dial 999 or 112 for an ambulance (even if they begin to feel better) and explain that you believe the person has anaphylaxis.
- Remove the trigger if possible – for example, this may be a stinger left in the skin or a nut in the mouth.
- Lay the individual down and lift their legs – unless they are having breathing difficulties and need to sit up to help them breathe. If they are pregnant, place them on their left side.
- If the symptoms do not improve after 5 minutes and a second auto-injector is available, repeat the injection.
Important safety information
- Ensure you are confident using your adrenaline pen. The companies that make these have very useful information and education on their website. Check it out – you never know when you may need it!
- If you do change the type/ brand of device that you use, ensure you receive training for this specific pen, as they are all slightly different.
- Have a routine for checking the dates on your pens regularly, unfortunately, they tend to go out of date quite quickly.
- If you use an adrenaline pen, ALWAYS call an ambulance (even if you feel that your symptoms have resolved, or that it was not definitely an anaphylactic reaction). You should be assessed by a medical team.
Why Choose Webdoctor.ie?
Affordable healthcare with prescriptions from just €30 and video consultations starting from €39.
Webdoctor.ie is an Irish-based healthcare provider that has carried out over 130,000 patient consultations.
Webdoctor.ie In The Media
As Ireland's leading online doctor service, Webdoctor.ie is regularly featured in the national media.
Want to know more about us?
Visit our media page